Wisconsin, 2020Flash Flood in Wisconsin, July 26, 2020
July 26, 2020 · NWS GRB · 1 event in 1 county or zone
An approaching cold front interacted with a hot and humid airmass to produce areas of showers and thunderstorms that produced heavy rain across portions of northern Wisconsin during the morning hours. Rainfall amounts ranged from 3 to 8 inches across northern Wisconsin, which produced some flash flooding in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $319,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front interacted with a hot and humid airmass to produce areas of showers and thunderstorms that produced heavy rain across portions of northern Wisconsin during the morning hours. Rainfall amounts ranged from 3 to 8 inches across northern Wisconsin, which produced some flash flooding in some areas.
Several roads and culverts were damaged as a result of the flooding with several towns declaring disasters in Langlade County. An estimated $318,500 worth of damage was reported from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 5:10 AM CST, 50 minutes earlier.
Area forecast discussion, Jul 26, 5:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
610 AM CDT Sun Jul 26 2020
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Monday
Issued at 304 AM CDT Sun Jul 26 2020
Another warm and humid day is in store for northeast Wisconsin
today before a cold front brings cooler temperatures and lower dew
points late tonight into Monday morning. After morning lows mainly
in the 70s, daytime highs are once again expected to rise into the
80s across much of the area, with readings near 90 possible across
east-central and portions of central Wisconsin. Dew points in the
middle 70s will cause heat index values to once again soar into
the middle to upper 90s across east-central, northeast, and
portions of central Wisconsin. Although heat index values will
flirt with 100 degrees across these locations, abundant cloud
cover across the region and the question of precipitation timing
lend a high amount of uncertainty to todays high temperatures.
While many models do provide a break in the action for much of
today until a mid level shortwave arrives ahead of the cold front,
some of the models develop showers and thunderstorms throughout
much of the day. Given the uncertainty will hold off on any Heat
Advisory headlines with this forecast issuance.
The showers and thunderstorms today and into this evening could be
strong to severe as MUCAPE values rise to 1000 to 2000 J/kg with
bulk shear values of 25 to 35 knots. Wet-bulb zero heights of
13-14k means the main severe weather threat would be damaging
straight line winds. The severe weather threat should mainly be
marginal and from pulse severe storms rather than an organized
severe weather event given the meager forcing and shear values.
In addition to the severe weather threat, PWAT values of 2 to 2.5
inches along with skinny CAPE profiles means there will be the
threat for flooding as storms will be fairly efficient rain
producers. Storms that get going may also get anchored to an area
and not move much, as is evidenced currently across north-central
Wisconsin. Therefore flood headlines could be issued for
persistent or training storms.
The severe weather threat should diminish tonight as the cold
front sinks south and the best instability pushes south with it.
Overnight lows should range from around 60 across the north with
the earlier frontal passage, with lows around 70 across east-
central Wisconsin given the very late frontal passage.
By Monday it will feel much more pleasant as dew points fall into
the 50s across the north, with dew points around 60 across central
and east-central Wisconsin. High temperatures will also be cooler,
ranging from the upper 70s across the north, with lower 80s across
east-central Wisconsin. Outside of a few lingering showers and
thunderstorms during the morning hours, conditions should be
fairly dry as skies become mostly sunny.
.LONG TERM...Monday Night Through Saturday
Issued at 304 AM CDT Sun Jul 26 2020
Quiet and seasonable weather in the long term forecast. Troughing
across Quebec and the northeast CONUS and ridging across the
Rockies and northern Plains will setup northwest flow across WI
for the week. As a result, the forecast area will maintain a
similar airmass with lower humidities and low precip potential.
Tuesday...Will likely see clouds develop during the late morning
and afternoon due to daytime surface heating and cooler air
aloft. With some weak shortwave energy still lingering and
proximity to the RRQ up an upper jet streak wouldn't be surprised
if a few sprinkles or light showers materialized across northern
WI. Kept the forecast dry for now.
Rest of the week...Very little in the way of precip for the rest
of the work week as a large surface high dominates the western
Great Lakes region. Long range models show the high moving east
next weekend, bringing precip chances back to the forecast, but
difficult to pin down any details this far our. Maintained small
PoP chances next weekend based on a blended model solution.
Temperatures will be near normal through nearly the entire
extended forecast. Expecting daily highs in the upper 70s to low
80s, and daily lows in the mid 50s to low 60s.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 610 AM CDT Sun Jul 26 2020
Several rounds of showers and thunderstorms are expected during
the TAF period as a cold front pushes through the area later this
afternoon and into this evening. Showers and thunderstorms will
end behind the front from west to east with skies clearing late
tonight across the western TAF sites as drier air advects in from
the northwest. Conditions will vary between VFR, where there is no
activity, to MVFR and IFR with heavier showers and thunderstorms.
Confidence in timing remains low as there could be several rounds
of showers and thunderstorms that affect the TAF sites at
different times throughout the period. The best chance will be
later this afternoon and this evening as the cold front makes its
way through the region.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Kurimski
LONG TERM......KLJ
AVIATION.......Kurimski
Hazardous weather outlook, Jul 26, 2:17 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
317 AM CDT Sun Jul 26 2020
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-270830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
317 AM CDT Sun Jul 26 2020
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are expected at times today and tonight. A few
strong or severe storms are possible, with the main threat being
damaging winds. Very heavy rainfall will also be possible, which
could lead to localized flooding.
Very warm temperatures and oppressively humid conditions may lead
to an increased risk of heat related illnesses today as heat
indices push into the middle to upper 90s.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any wind gusts over 40 mph or
wind damage to the National Weather Service in Green Bay, along
with any flooding or rainfalls over 1 inch.
LMZ521-522-541>543-270830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
317 AM CDT Sun Jul 26 2020
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Thunderstorms are possible at times today and tonight. Strong
winds and lightning could pose a hazard to boaters.
Dense marine fog could also form at times on Lake Michigan, as
moist air flows over the cooler lake waters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
Kurimski/KLJ
In the hours before
Local storm report, Jul 26, 4:42 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
542 AM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM HEAVY RAIN HARSHAW 45.66N 89.65W
07/26/2020 M5.21 INCH ONEIDA WI PUBLIC
REPORT VIA SOCIAL MEDIA. MEASUREMENT TAKEN BY CURRIE LAKE
IN HARSHAW.
&&
KLJLocal storm report, Jul 26, 5:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
629 AM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HEAVY RAIN 4 W RHINELANDER 45.63N 89.48W
07/26/2020 M2.13 INCH ONEIDA WI ASOS
ASOS STATION KRHI RHINELANDER AIRPORT.
0505 AM HEAVY RAIN 2 ENE ANTIGO 45.16N 89.11W
07/26/2020 M1.15 INCH LANGLADE WI MESONET
MESONET STATION AGOW3 ANTIGO 2 ENE.
0555 AM HEAVY RAIN 2 E ANTIGO 45.15N 89.12W
07/26/2020 M1.01 INCH LANGLADE WI AWOS
AWOS STATION KAIG ANTIGO AIRPORT.
&&Local storm report, Jul 26, 5:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
655 AM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HEAVY RAIN 1 N PICKEREL 45.37N 88.91W
07/26/2020 M3.33 INCH LANGLADE WI MESONET
0653 AM HEAVY RAIN PICKEREL 45.36N 88.91W
07/26/2020 M2.88 INCH LANGLADE WI MESONET
0653 AM HEAVY RAIN 1 N HAZELHURST 45.80N 89.71W
07/26/2020 M5.00 INCH ONEIDA WI CO-OP OBSERVER
0655 AM HEAVY RAIN 4 NE RHINELANDER 45.67N 89.35W
07/26/2020 M2.26 INCH ONEIDA WI PUBLIC
&&
SACFlash Flood, Langlade
- When
- July 26, 6:00 AM CST to 2:00 PM CST
- Where
- Langlade County, 1.69 mi SW of Parrish to 5.95 mi WNW of Elmhurst
- Cause
- Heavy Rain
- Property damage
- $319,000
- Reported by
- Emergency Manager
- Coordinates
- 45.400, -89.420
Thunderstorms dumped 4 to 8 inches of rain over Langlade County during the morning hours. This caused several roads to be closed due to flash flooding as well as culverts becoming full or washed out across much of Langlade County. Several roads and culverts were damaged as a result of the flooding with several towns declaring disasters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 26 to 31, 202026 deaths · 35 events
- Heavy Rain in Wisconsin, July 26, 20201 death · $20,000 · 1 event
- Flash Flood in New Mexico, July 26, 2020$2.4 million · 1 event
- Flash Flooding in New Mexico, July 26, 2020$250,000 · 4 events
- Hail and Damaging Wind in Colorado, July 26, 2020$100,000 · 70 kt wind · 2 events
- Flash Flooding and Heavy Rain in Kansas, July 26 to 27, 2020$50,000 · 6 events
- Tornado in Texas, July 26, 2020$50,000 · EF0 · 1 event
- Flash Flooding in Wisconsin, July 26, 2020$30,000 · 7 events
- Flash Flood and Damaging Wind in Nebraska, July 26 to 27, 2020$25,000 · 52 kt wind · 6 events
- Damaging Winds and Heavy Rain in Kansas, July 26 to 27, 202070 kt wind · 19 events
- Flash Flooding and Heavy Rain in Colorado, July 26 to 27, 20206 events
- Waterspouts in South Atlantic Coastal Waters, July 26, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897741.